Colorado, 2003

Hail and Damaging Winds in Colorado, June 28, 2003

June 28, 2003 · NWS BOU · 5 events in 2 counties and zones

3 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 28, 12:45 PM MST, 4 hours 53 minutes earlier.

Area forecast discussion, Jun 28, 12:45 PM MST, 4 hours 53 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
145 PM MDT SAT JUN 28 2003

SHORT TERM DISCUSSION: THINGS COMING TOGETHER FOR MAYHAPS A LITTLE
WEATHER FOR LATER THIS AFTN AND TNT. SURFACE BASED MSTR HAS
INCREASED ACROSS ALL OF ERN CO WITH DEWPOINTS IN THE MID 40S NEAR
THE FOOTHILLS TO THE LOWER 50S ACROSS THE FAR PLAINS. GOOD HEATING
TODAY WITH MSTR ALLOWING CAPES BETWEEN 1000-1500J/KG AROUND DEN AND
IN EXCESS OF 2000J/KG ACROSS THE FAR NE PLAINS THIS AFTN. LOW LVL
SHEAR PROFILE ALSO INCREASING...ESP OVER THE FAR NE WITH INCREASING
SE WINDS AND HELICITITY VALUES UP OVER 150M2/S2. CU FIELDS ALREADY
DEVELOPING OVER HIR TRRN...WHILE MUTANT LOOKING DEN CYCLONE ALREADY
SHOWING NICE BOUNDARY FORMING RIGHT OVER THE DEN AREA.  GIVEN UPPER
LEVEL DISTURBANCE ACROSS NRN ROCKIES MOVING ACROSS CWA
TNT...WARRANTS HIGH SCT POPS FOR TNT. SOME STORMS MAY ALSO GO SEVERE
ESP ALONG BOUNDARIES AND ACROSS FAR NERN CO WITH BEST INSTABILITY
AND HIGH SHEAR. LARGE HAIL IN EXCESS OF 1 DIAMETER AND EVEN ISOLD
TORNADOES POSSIBLE ALONG BOUNDARIES AND WITH MCS POSSIBLE COMING OUT
OF NEBRASKA TNT.

SURFACE COLD FRONT WILL MOVE ACROSS ERN CO LATER TNT WITH INCREASING
STRATUS/PATCHY F ACROSS MUCH OF THE PLAINS. PW VALUES INCREASE TO
NEAR AN INCH SUNDAY AFTN...SO MORE HEAVY RAINERS ON SUNDAY.  FCST
SOUNDINGS SHOWING RATHER WEAK LOW LVL INVERSIONS SO SHOULDNT TAKE
MUCH TO GET STORMS GOING AGAIN SUN AFTN. HIGHEST COVERAGE SHOULD
IN/NR FOOTHILLS ALONG THETA-E RIDGE. THINGS A LITTLE MORE STABLE
OVER THE FAR NERN PLAINS. COOLER ALL AREAS...ESP PLAINS SUN AFTN
WITH READINGS ONLY IN THE 70S. ENTREKIN

LONG TERM DISCUSSION:  GRIDS SHOW NORTHWESTERLY FLOW ALOFT FOR THE
FORECAST AREA FROM SUNDAY NIGHT INTO MONDAY MORNING...WITH THE UPPER
RIDGE AXIS STILL WEST WEST OF THE COLORADO BORDER.  THE JET LEVEL
FLOW BECOMES WESTERLY BY MONDAY AFTERNOON AND CONTINUES THROUGH
TUESDAY...WITH THE RIDGE AXIS RIGHT ACROSS THE FORECAST AREA BY
MONDAY NIGHT.  AT THE LOWER LEVELS...GRIDS SHOW AN EASTERLY
COMPONENT IN THE BOUNDARY LAYER WIND SUNDAY EVENING.  SOUTHEAST FLOW
IS PROGGED MONDAY...WITH DENVER CYCLONE A GOOD BET.  BY TUESDAY
AFTERNOON...A LEE TROUGH IS PROGGED OVER THE PLAINS.  THE SYNOPTIC
SCALE FORCING IS WEAK DOWNWARD TO NEUTRAL FROM SUNDAY NIGHT THROUGH
TUESDAY.  CROSS SECTIONS SHOW DEEP MOISTURE SUNDAY EVENING FOR THE
EASTERN 2/3RDS OF THE FORECAST AREA.  MOISTURE HANGS ON PRETTY GOOD
OVER THE PLAINS ON MONDAY...DRIER FOR THE MOUNTAINS.  LATER MONDAY
NIGHT AND ON TUESDAY...THE MOISTURE GETS SOMEWHAT SPARSE.  CROSS
SECTIONS SHOW DECENT POTENTIAL INSTABILITY SUNDAY EVENING INTO
MONDAY AFTERNOON.  GRIDS SHOW A PRETTY DECENT THETA-E AXIS OVER THE
PLAINS SUNDAY NIGHT...THROUGH EARLY TUESDAY MORNING...THEN IT PUSHES
OFF TO THE EAST OF THE BORDER BY TUESDAY AFTERNOON.  THE BEST CAPE
VALUES ARE INDICATED OVER THE PLAINS ON MONDAY LATE IN THE DAY.  MAY
UP POPS A BIT OVER THE FAR EAST ON MONDAY FOR LATE IN THE DAY.
TUESDAY LOOKS PRETTY DRY.  FOR TEMPERATURES...GRIDS SHOW HIGHS FRO
MONDAY SIMILAR TO TODAYS AFTER A COOL DOWN ON SUNDAY.  TUESDAYS
READINGS LOOK ABOUT 2 TO 4 C WARMER THEN MONDAYS.

IN THE EXTENDED PERIOD...WEDNESDAY THROUGH SATURDAY...MODELS ARE
STILL SHOWING AN UPPER RIDGE AXIS RIGHT ACROSS THE FORECAST AREA
WEDNESDAY AND THURSDAY.  BY FRIDAY...THE RIDGE FLATTENS A BIT WITH
AN UPPER TROUGH TO THE NORTH.  GRIDS SHOW A BIT MORE MOISTURE BY
LATE FRIDAY INTO SATURDAY.  TEMPERATURES COOL A BIT AS WELL BY
SATURDAY.  WILL CONTINUE WITH DRYS FOR NOW...AND SEE WHAT HAPPENS
WITH THE FUTURE SOLUTIONS.    RJK

.DEN...NONE.
Hazardous weather outlook, Jun 28, 9:55 AM MST, 7 hours 43 minutes before
COZ030>051-291200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1055 AM MDT SAT JUN 28 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 2 PM ACROSS THE
HIGHER TERRAIN AREAS OF THE FOOTHILLS...PALMER DIVIDE AND CHEYENNE
RIDGE REGIONS AFTER 2 PM...THEN SPREADING ACROSS THE REST OF
NORTHEAST COLORADO TOWARDS LATE AFTERNOON AND EVENING. LOW LEVEL
MOISTURE HAS INCREASED ACROSS MUCH OF THE PLAINS THIS MORNING WITH
DEWPOINTS IN THE MID 40S ACROSS THE URBAN CORRIDOR AND LOWER 50S
ACROSS THE FAR PLAINS OF COLORADO. AN UPPER LEVEL DISTURBANCE AND
ASSOCIATED COLD FRONT WILL ALSO MOVE INTO THE REGION TONIGHT WHICH
WILL ENHANCE THUNDERSTORM COVERAGE. ADDITIONAL FOCUS FOR STORMS THIS
AFTERNOON WILL BE JUST EAST OF THE URBAN CORRIDOR WHERE A DENVER
CYCLONE IS DEVELOPING THIS MORNING. STORMS ACROSS THE FAR NORTHEAST
CORNER OF COLORADO WILL BE DELAYED UNTIL THIS EVENING AS STORMS FROM
NEBRASKA MOVE INTO THE AREA.

STORMS MAY BECOME SEVERE LATER THIS AFTERNOON AS THE ATMOSPHERE
BECOMES QUITE UNSTABLE ALONG WITH CONSIDERABLE SHEAR PRESENT. LARGE
HAIL AND EVEN AN ISOLATED TORNADO CAN BE EXPECTED WITH THESE
STORMS...MAINLY EAST OF A LINE FROM DENVER TO GREELEY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE FOOTHILLS
AND ADJACENT PLAINS BY EARLY AFTERNOON ON SUNDAY AND CONTINUE INTO
THE EVENING.  THE HIGHER MOUNTAINS AND EASTERN PLAINS CAN EXPECTED
ISOLATED SHOWERS AND THUNDERSTORMS.  HEAVY RAIN MAY A THREAT WITH
SUNDAYS CONVECTION.  AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL BE ISOLATED ACROSS THE FORECAST AREA ON MONDAY.  BY TUESDAY
...DRIER AND WARMER CONDITIONS WILL MOVE INTO THE FORECAST AREA AND
CONTINUE THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND EVENING
OVER THE PLAINS OF EASTERN COLORADO.

SWE/RJK

The radar

The Goodland radar (KGLD), 176 km away, was scanning. The volume nearest the first event began at 00:38 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Sedgwick

When
June 28, 5:38 PM MST
Where
Sedgwick County, 10 mi SSW of Sedgwick
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.800, -102.583

Hail, Phillips

When
June 28, 5:56 PM MST
Where
Phillips County, 9 mi NE of Haxtun
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.733, -102.500

Hail, Phillips

When
June 28, 6:04 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Thunderstorm Wind, Phillips

When
June 28, 6:04 PM MST
Where
Phillips County, 4 mi E of Haxtun
Measured
54 kt (62 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
40.633, -102.533

Thunderstorm Wind, Phillips

When
June 28, 6:05 PM MST
Where
Phillips County, 9 mi SW of Holyoke
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
40.483, -102.417

The combination of large hail and strong winds proved to be too much for crops in western Phillips County. One farmer had approximately 240 acres of wheat extensively damaged.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2003Every state in 2003This day in weather historyWarnings in Colorado, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368197, 5368196, 5368194, 5368195, 5368198.